ASK THE DOC

Sur­geon and lec­turer Dr Sarah Rayne an­swers your ques­tions. This month, they’re about stom­ach cramps, in­som­nia, and be­com­ing more sun­burn-prone.

Fairlady - - CONTENTS - BY DR SARAH RAYNE

Q: I’ve been get­ting ex­tremely painful stom­ach cramps lately. I re­cently started a new job; do you think it could be as a re­sult of stress?

A: There are many rea­sons why you may have de­vel­oped painful cramps, but you’ve al­ready no­ticed a re­la­tion­ship be­tween the cramps and your stress, so it sounds as though you’re de­vel­op­ing Ir­ri­ta­ble Bowel Syn­drome: a col­lec­tion of prob­lems such as ab­dom­i­nal pain, bloat­ing and chang­ing bowel habits which go on for at least six months. It’s very com­mon but not well­diag­nosed, as there is no test to con­firm it – di­ag­no­sis is based on symp­toms. Some of the char­ac­ter­is­tics are that the pain is helped by go­ing to the toi­let and made worse by eat­ing. Stools can be hard, soft or mu­cus-y (never bloody – see a doc­tor im­me­di­ately if you pass blood). Also see your doc­tor to rule out other causes of gut prob­lems such as can­cer or thy­roid dis­ease. If it is IBS, changes in life­style can re­ally help, such as re­duc­ing stress, in­creas­ing ex­er­cise, drink­ing lots of flu­ids and avoid­ing pro­cessed foods. Some­times re­duc­ing your fi­bre or fruit in­take can help, but it’s best to start al­ter­ing your diet in con­junc­tion with your doc­tor. Tak­ing a pro­bi­otic or pep­per­mint oil for cramps can also be help­ful in the mean­time.

Q: Most nights I strug­gle to fall asleep, and when I do, I strug­gle to stay asleep. I don’t want to take sleep­ing pills. Are there other op­tions?

A: Hav­ing a bad night’s sleep is a hor­ri­ble ex­pe­ri­ence, but it’s very com­mon: one in four peo­ple have chronic sleep prob­lems. There are many rea­sons why you may have started sleep­ing badly. First try and treat any new causes, and then work on your ‘sleep hy­giene’. Stress, shift work and young chil­dren can all lead to dis­rupted sleep, as can psy­cho­log­i­cal prob­lems such as anx­i­ety, grief or de­pres­sion. Also look at any new medicines you’re tak­ing – could they be con­tribut­ing?

Be­fore you re­sort to sleep­ing tablets, cor­rect your sleep hy­giene: es­tab­lish a reg­u­lar bed­time rou­tine and only use your bed­room for sleep­ing – no eat­ing and es­pe­cially no screen time (TV or phone). Re­lax be­fore bed with a bath or warm shower, read­ing or a non­al­co­holic, non-caf­feinated drink (and no smok­ing!). If these don’t help, keep a sleep di­ary mon­i­tor­ing your sleep qual­ity. The SA So­ci­ety of Sleep Medicine web­site (www.sassm.org) is also a great source of ad­vice. Q: This sum­mer I’ve re­ally strug­gled with sun­burn and break out in a red rash when­ever I go in the sun. I have fair skin, but this has never hap­pened be­fore.

A: The South African sun can be very harsh, es­pe­cially if you have fair skin. The most com­mon re­ac­tion is sun­burn, where the skin is dam­aged by UV rays. Less com­mon is the type of re­ac­tion you de­scribe, which sounds like ‘pho­to­sen­si­tiv­ity’ – a re­ac­tion to the sun that re­sults in an al­ler­gic rash. Very rarely, this can be caused by your im­mune sys­tem’s re­sponse to the sun, but more com­monly it is due to the sun re­act­ing with a chem­i­cal or med­i­ca­tion you have used. There are many med­i­ca­tions that can cause sen­si­tiv­ity, such as doxy­cy­cline (some­times taken for malaria pre­ven­tion), but med­i­ca­tions for blad­der in­fec­tions, heart dis­ease, di­a­betes and de­pres­sion can also cause a re­ac­tion in ar­eas of your body ex­posed to the sun. Have a think about any new body prod­ucts you’ve been us­ing this year, as they may be the cause. In the mean­time, these re­ac­tions only hap­pen when UV pen­e­trates the skin, so wide-brimmed hats and long sleeves will give you some re­prieve.

Newspapers in English

Newspapers from South Africa

© PressReader. All rights reserved.